Well, well, well. It turns out that the shaking/tremor sensation I was experiencing was neither tumor or seizure-related. My neurologist and Super Awesome Nurse were able to deduce this because the tremors were in both hands, as opposed to materializing in just the right hand (as would be normal for my seizures).
The tremor was traced to an increase in my dosage of the anti-epileptic medication Depakote (or valproic acid). Apparently, it is not uncommon to experience shakiness (tremor) and unsteadiness with this medication.
The weird thing is, you’d think I wouldn’t have started feeling this way out of the blue after taking Depakote for an entire year. But I recently had a 30% dose increase after a minor partial seizure. A blood level test showed that my levels of Depakote, while technically therapeutic, were actually quite low. So the dose was raised and, naturally, I got the shakes.
The solution for me now is to still take the new daily dosage but spread it out to three different times over the course of the day (instead of only twice a day). I don’t like this idea because for the past two years of my epileptic existence I have only had to take pills twice a day (except after surgeries when my diet is all pills, or so it seems). Now I have to be more “high maintenance.” That sucks.
So the question of the day is, what would you rather:
- Have out of body experiences due to seizures, or
- Have out of body experiences due to your seizure medication?